Alert archive / Florida / Gale Warnings in 2016

Gale Warning 1, NWS Tallahassee, FL

January 14, 2016

NWS Tallahassee, FL issued this gale warning at Jan 14, 2016, 4:00 PM EST. It took effect at Jan 14, 2016, 7:00 PM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2016, 4:00 PM EST (21:00 UTC)
In effect from
Jan 14, 2016, 7:00 PM EST
Expired
Jan 15, 2016, 10:15 AM EST
In force
15 hr
Issued by
NWS Tallahassee, FL

The text

As transmitted.

333 
WHUS72 KTAE 142100
MWWTAE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EST THU JAN 14 2016

...GALE WARNING IN EFFECT FROM 7 PM EST TONIGHT TO 1 PM EST
FRIDAY AFTERNOON FROM DESTIN TO THE SUWANNEE RIVER ENTRANCE OUT TO
60 NAUTICAL MILES...

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM EST FRIDAY TO 1 AM EST
SATURDAY MORNING FROM DESTIN TO THE SUWANNEE RIVER ENTRANCE OUT TO
60 NAUTICAL MILES...

GMZ730-750-755-765-770-775-150330-
/O.UPG.KTAE.GL.A.0001.160115T0000Z-160115T1800Z/
/O.NEW.KTAE.GL.W.0001.160115T0000Z-160115T1800Z/
/O.NEW.KTAE.SC.Y.0005.160115T1800Z-160116T0600Z/
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
400 PM EST THU JAN 14 2016

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 1 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL
CRAFT ADVISORY IS IN EFFECT FROM 1 PM FRIDAY TO 1 AM EST
SATURDAY. 

* PEAK WINDS...SOUTH TO SOUTHWEST 25 TO 30 KNOTS WITH GUSTS TO
  AROUND 40 KNOTS.

* PEAK SEAS...7 TO 9 FEET NEAR SHORE AND 9 TO 12 FEET WELL 
  OFFSHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

GODSEY
3 follow-up statements
990 
WHUS72 KTAE 150312
MWWTAE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1012 PM EST THU JAN 14 2016

...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY AFTERNOON FROM
DESTIN TO THE SUWANNEE RIVER ENTRANCE OUT TO 60 NAUTICAL MILES...

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM EST FRIDAY TO 1 AM
EST SATURDAY MORNING FROM DESTIN TO THE SUWANNEE RIVER ENTRANCE
OUT TO 60 NAUTICAL MILES...

GMZ730-750-755-765-770-775-150930-
/O.CON.KTAE.GL.W.0001.000000T0000Z-160115T1800Z/
/O.CON.KTAE.SC.Y.0005.160115T1800Z-160116T0600Z/
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1012 PM EST THU JAN 14 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM FRIDAY TO
1 AM EST SATURDAY...

* PEAK WINDS...SOUTH TO SOUTHWEST 25 TO 30 KNOTS WITH GUSTS TO 
  AROUND 40 KNOTS. 

* PEAK SEAS...7 TO 9 FEET NEAR SHORE AND 9 TO 12 FEET WELL 
  OFFSHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

BARRY
784 
WHUS72 KTAE 150903
MWWTAE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 AM EST FRI JAN 15 2016

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM EST THIS AFTERNOON TO
1 AM EST SATURDAY MORNING...

GMZ730-750-755-765-770-775-151600-
/O.CON.KTAE.GL.W.0001.000000T0000Z-160115T1800Z/
/O.CON.KTAE.SC.Y.0005.160115T1800Z-160116T0600Z/
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
403 AM EST FRI JAN 15 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 1 AM EST SATURDAY...

* PEAK WINDS: 25 TO 30 KNOTS WITH GUSTS TO AROUND 40 KNOTS.

* PEAK SEAS: 6 TO 8 FEET NEAR SHORE AND 8 TO 10 FEET OFFSHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
970 
WHUS72 KTAE 151515
MWWTAE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EST FRI JAN 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH 1 AM EST
SATURDAY MORNING FOR THE NORTHWEST FLORIDA COASTAL WATERS...

GMZ730-750-755-765-770-775-152130-
/O.CAN.KTAE.GL.W.0001.000000T0000Z-160115T1800Z/
/O.EXT.KTAE.SC.Y.0005.160115T1515Z-160116T0600Z/
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 AM EST FRI JAN 15 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST SATURDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE
GALE WARNING. 

* PEAK WINDS: WEST AROUND 20 KNOTS. 

* PEAK SEAS: 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOURNIER

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this gale warning went out at Jan 14, 3:33 PM EST, 27 minutes earlier.

Area forecast discussion, Jan 14, 3:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM EST THU JAN 14 2016

.Near Term [Through Tonight]...
The Noon EST regional surface analysis showed a high pressure system
centered off the Southeast coast. In the Gulf of Mexico, the
anticipated cyclogenesis appeared to be occurring off the TX coast.
Vapor imagery and upper air data showed a southern stream trough
over southern TX and a northern stream trough over the Rockies. The
NWP guidance shows a remarkably fast evolution of the Gulf low
tonight, as a favorable feedback situation develops over the
northern Gulf. Strong upper tropospheric divergence will develop
over the northeast Gulf, associated with diffluent jet streaks from
the aforementioned northern and southern stream troughs. This will
coincide with developing Q-G forcing, as well as intense
frontogenesis roughly in the same region. This will lead to the
development of a large area of rain across our entire forecast area
by dawn.

While the models generally agree on the synoptic setup, most of the
guidance is very noisy in terms of the finer details. Given that
these can't be resolved consistently, it's just safe to say that we
expect periods of rain, occasionally heavy, developing from west to
east. However, this system will be so fast-moving that the threat of
flash flooding appears low, despite some heavy rain rates. As for
the threat of severe storms, it's our age-old cool season problem of
storm systems...ample vertical wind shear and deep layer moisture,
strong forcing, but weak CAPE. Our local ECAM shows several streaks
of locally high updraft helicity and/or 50+ KT wind gusts near the
coast, but what we can not ascertain from this guidance is whether
or not these storms will be surface-based. (Storms need to be rooted
in the surface layer to realize tornadoes and damaging winds). Out
of respect for the very strong bulk shear and forcing, we still
think there is a low-end threat of damaging wind gusts and isolated
tornadoes from I-10 southward.

.Short Term [Friday Through Saturday Night]...
At the start of the period, the low pressure area will be moving
through the forecast area. Model guidance is in reasonable
agreement that the forcing for precipitation will be winding down
in the 15z-18z timeframe with the low pressure area well to the
east of the region by Friday afternoon. From Friday evening
through Saturday, our region will be between storm systems.
As a result, Saturday may end up being a fairly nice day with
partly cloudy skies and temperatures in the upper 60s to near 70,
depending on how much cloud cover advances over the region in
advance of the next system. By Saturday night, the next storm
system will approach the region. Thankfully, model guidance has
come into better agreement this cycle with the 12z GFS shifting
further south with its low track into the Gulf of Mexico. While it
isn't as far south as the 12z Euro solution, it's certainly a
welcome trend to see some better consistency between the two
models. As a result, have trended PoPs for Saturday night down
some across the northern portions of our area, while raising them
over the marine area.

In terms of impacts from Friday's system, the window of heaviest
rainfall looks to be from 06z to 15z Friday across the southern
portion of the region. As already mentioned, this system will be
quick moving, so any flood concerns will likely be focused on area
rivers and will be discussed in the hydrology section.

The strong southerly flow in advance of the low pressure system
will result in increasing water levels at the coast and higher
surf. As a result, expect minor coastal flooding in Apalachee Bay
from Cape San Blas eastward to the Suwannee River. Model guidance
suggests the highest water levels will be confined to the head of
the bay in Wakulla and Jefferson Counties. While the surge
component is rather high with this system (3-4 feet), tidal
amplitudes are relatively low, so overall water levels should just
reach or slightly exceed the minor flood criteria for our coastal
sites on Friday morning. It should be noted that the tide station
at Apalachicola is running about a foot and a half above normal
due to the Apalachicola River discharging at above normal levels.
Expect tides to return to near normal levels late Friday night.

Though the window of strong southerly flow is only about 12 hours,
expect this to be sufficient to create a period of surf heights
greater than 6 feet at our beaches. As a result, a high surf
advisory has been issued from Destin to St George Island.

.Long Term [Sunday Through Thursday]...
The improved agreement between the models suggest that the second
storm system should be moving south and east of the region by
Sunday. A reinforcing shot of cooler and drier air will arrive
across the region Monday and Tuesday. Thereafter, the GFS and Euro
aren't as in good agreement as they were yesterday with the system
at the tail end of the period. The main differences now is whether
there will be any time for sustained southerly flow
Wednesday/Thursday before the system arrives late Thursday night
into Friday.

&&

.Aviation...
[Through 18Z Friday] High level overcast will gradually descend
this evening, eventually giving way to MVFR cigs and rain
overnight and Friday. We expect a 4-6 hour period of light to
moderate rain at all sites, with occasional heavy rain. Isolated
thunderstorms are also possible, with strong wind gusts possible
near the FL coast. The rain will begin at KECP and KDHN around
06z, then at KTLH, KABY, and KVLD around 12z.

&&

.Marine...
A strong low pressure area will approach the region tonight
increasing sustained winds to near gale force. Gusts up to 40
knots will be common across the marine area late tonight and early
on Friday morning. The low pressure area will move quickly east of
the region Friday night, resulting in decreasing winds and seas
through Saturday evening. Late Saturday night, winds will increase
to advisory levels in the wake of another low pressure system
moving just south of the waters. Expect strong winds to continue
until Monday morning.

&&

.Fire Weather...
A low pressure system will move east across the northern Gulf of
Mexico and bring widespread wetting rains to the Tri-state region
late tonight and Friday. There are no fire weather concerns at least
through the weekend.

&&

.Hydrology...
All river forecast points are currently below flood stage, though
the lower portions of the Apalachicola/Choctawhatchee Rivers
are in action stage.

The low pressure system coming in tonight and passing through the
region on Friday should deliver 1 to 2 inches of rain to the
region. Heavier amounts of 2 to 4 inches will be possible across
the southern portions of the region from Panama City eastward to
Valdosta. These rainfall amounts suggest the greatest river flood
potential will be across the lower Choctawhatchee and Chipola
Rivers. Further east, while these rainfall amounts will result in
some steady rises on the Withlacoochee and Ochlockonee Rivers, the
eventual rises are expected to only reach into the action stages,
given that these rivers are not especially high prior to the
event.

Across South Georgia, our deterministic forecast show 1-2 inches
of rain across the area, though a few of the ensemble members
suggest heavier totals are possible. Should these heavier totals
occur, the most vulnerable basins are the Kinchafoonee and
Muckalee Creeks above Albany, where totals in excess of 2 inches
would result in minor flooding. The higher end amounts don't
appear to be enough to result in any flooding on the Flint River.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   47  69  49  70  49 /  90 100   0  10  50
Panama City   51  65  53  67  49 / 100  80   0  10  50
Dothan        44  63  45  65  42 / 100  70   0  10  30
Albany        44  60  45  66  43 /  90 100   0  10  30
Valdosta      44  66  46  69  47 /  90 100   0  10  40
Cross City    48  67  51  72  52 /  60 100   0  10  60
Apalachicola  55  67  54  68  51 /  90  90   0  10  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory from 1 AM to 10 PM EST Friday FOR Coastal
     Dixie-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla.

     High Rip Current Risk from 1 AM EST /midnight CST/ Friday
     through late Friday night FOR Coastal Bay-Coastal Franklin-
     Coastal Gulf-South Walton.

     High Surf Advisory from 1 AM EST /midnight CST/ to 7 PM EST /6
     PM CST/ Friday FOR Coastal Bay-Coastal Franklin-Coastal
     Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...Small Craft Advisory from 1 PM Friday to 1 AM EST Saturday FOR
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM-
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

     Gale Warning from 7 PM this evening to 1 PM EST Friday
     FROM Destin to the Suwannee River Entrance out to 60
     Nautical Miles.

&&

NEAR TERM...FOURNIER
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...FOURNIER
MARINE...GODSEY
FIRE WEATHER...BARRY
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:07 PM ESTCoastal Flood AdvisoryTAEDixie, Franklin, Gulf, Jefferson, Taylor, Wakulla19 hr
Jan 14, 3:07 PM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton34 hr
Jan 14, 3:07 PM ESTHigh Surf AdvisoryTAEBay, Franklin, Gulf, Walton28 hr
Jan 14, 4:00 PM ESTSmall Craft AdvisoryTAE33 hr

Nearby

Gale Warnings in Florida, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.